Oregon, 2005

Strong Wind in Oregon, November 5, 2005

November 5, 2005 · NWS PDT · 1 event in 1 county or zone

Two windows were broken due to strong wind gusts in Pilot Rock.

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Two windows were broken due to strong wind gusts in Pilot Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 5, 6:30 PM PST, 50 minutes earlier.

Area forecast discussion, Nov 5, 6:30 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
630 PM PST SAT NOV 5 2005

.UPDATE...AN EAST WIND IS HOLDING COOL AIR AGAINST THE EAST SLOPES
OF THE WASHINGTON CASCADES AND ELLENSBURG JUST CHANGED FROM RAIN TO
SNOW.  HOWEVER...RADAR SHOWS THE MAIN BAND OF WARM FRONTAL
PRECIPITATION HAS PASSED TO THE NORTHEAST...AND ELEVATIONS AT 2000
FEET AND BELOW IN THE KITTITAS VALLEY ARE EXPECTED TO GET UP TO 2
INCHES OF WET SNOW...WHICH IS BELOW ADVISORY CRITERIA...AND AS SUCH
THE SNOW ADVISORY FOR THE KITTITAS VALLEY IS CANCELLED.

.PREV DISCUSSION... (ISSUED 213 PM PST SAT NOV 5 2005)

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RADAR/SATELLITE SHOWING
PRECIPITATION STREAMING EAST OF THE CASCADES...WITH PRECIP AS FAR
EAST AS YKM/ELN AS OF 2 PM...WITH RADAR SHOWING SOME RETURNS AS
FAR EAST AS THE WESTERN BASIN AND SOUTHERN BLUE MTN FOOTHILLS.
SNOW IS PILING UP ACROSS CENTRAL/NORTH CENTRAL OREGON IN ADVANCE
OF THE WARM FRONT...WITH LAPINE AND SUNRIVER REPORTING 2-3 INCHES OF
NEW SNOW.

THE SWATH OF STEADY PRECIP WILL CONTINUE TO MOVE EAST...WITH ALL
AREAS RECEIVING PRECIP BY 02Z OR SO. WITH ANOTHER FEW HOURS OF
STEADY PRECIP AND DEPRESSED SNOW LEVELS ACROSS CENTRAL OREGON...HAVE
ISSUED A SNOW ADVISORY UNTIL 11 PM ABOVE 3500-4000 FEET...WITH STORM
TOTALS OF 4-6 INCHES PSBL. WILL ALSO KEEP THE SNOW ADVISORIES GOING
FOR WA ZONES 25/26 AS WELL...WITH LOCATIONS ABOVE 2500 FEET HAVING
THE GREATEST CHANCE AT ADVISORY ACCUMS. THE OTHER MAIN CONCERN IS
WIND. WITH THE LOW LEVEL JET (35-45 KT AT 3000-5000 FEET) CROSSING
THIS EVENING...A BIT PAST PEAK MIXING...THINK ADVISORY LEVEL WINDS
WILL PREVAIL ACROSS THE BASIN AND FOOTHILLS AS WELL AS THE GRANDE
RONDE VALLEY. SNOW LEVELS WILL RISE OVERNIGHT IN THE WAKE OF THE
WARM FRONT...TO 6000-6500 FEET ACROSS CENTRAL/NORTHERN OREGON...WITH
MUCH LOWER (AROUND 2000 FEET) SNOW LEVELS ACROSS THE WA CASCADE EAST
SLOPES...AS COLD AIR WILL REMAIN TRAPPED UNTIL SOME SCOUR-OUT OCCURS
SUNDAY WITH W/NW FLOW.

FOR SUNDAY THROUGH MONDAY NIGHT...BOTH NAM/GFS DEPICT THE COLD FRONT
MOVING SOUTH ACROSS WASHINGTON...THAN STALLING OUT ACROSS CENTRAL
OREGON BY SUNDAY AFTERNOON. WILL LOWER POPS ACROSS MOST OF THE LOWER
ELEVATIONS OF WASHINGTON...KEEPING HIGH POPS ACROSS CENTRAL/FAR NE
OREGON ALONG THE FRONT. WILL HAVE TO MONITOR SNOWFALL TOTALS ACROSS
THE EASTERN OREGON MTNS FOR A PSBL ADVISORY...BUT AT THIS TIME LOOKS
LIKE SNOW LEVELS LOOK A BIT HIGH FOR ADVISORY ACCUMS AT 6000 FEET OR
LOWER ON SUNDAY. WITH SNOW LEVELS LOWERING TO 3500-4000 FEET ON
MONDAY...ADVISORY ACCUMS ARE A GREATER POSSIBILITY ON MONDAY IF THE
FRONT REMAINS STALLED OUT. BOTH NAM/GFS KICK THE FRONT TO THE SOUTH
ON MONDAY NIGHT...WITH SOME RESIDUAL UPSLOPE MTN SNOW SHOWERS.

LONG TERM...UNSETTLED ZONAL FLOW WILL CONTINUE THROUGH THE EXTENDED
FORECAST.  WEAK DISTURBANCES EMBEDDED WITHIN THIS FLOW WILL KEEP THE
WEATHER UNSETTLED WITH VARYING CHANCES OF RAIN AND MOUNTAIN SNOW
THROUGH THE PERIOD. THE GFS AND ECMWF MODELS ARE BOTH INDICATING  A
LONG WAVE RIDGE WITH RISING HEIGHTS WEDNESDAY THROUGH FRIDAY.
HOWEVER...THERE STILL ARE WEAK SYSTEMS MOVING THROUGH THE RIDGE AND
KEPT A SLIGHT CHANCE OF PRECIPITATION DUE TO UNCERTAINTIES IN TIMING
AND STRENGTH OF THE RIDGE AND SYSTEMS MOVING THROUGH IT.  COONFIELD

&&

.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL ACROSS THE AREA WITH
BKN-OVC CIGS 4-7 KFT. MVFR CONDITIONS WILL BE OCCUR AT TAF SITES
KYKM KDLS AND KRDM UNTIL 06-07Z. BY LATE AFTERNOON SOUTHERLY WINDS
AT SITE KRDM WILL INCREASE...WITH WITH SUSTAINED WINDS OF 20 TO 25
KT POSSIBLE.  HIGHER ELEVATIONS BETWEEN 4500 AND 10000 FEET ALONG
TWEB ROUTES 366 AND 368 WILL SEE STRONG WINDS FROM THE SOUTH TO
SOUTHWEST WITH GUSTS TO 50KT POSSIBLE. MIXING OF THE STRONG WINDS
ALOFT COULD INCREASE WINDS TO 20 TO 30 KT AT SITES KPDT KALW AND
KPSC DURING THE EVENING. HIGHER ELEVATIONS ALONG TWEB ROUTES 355 AND
366 WILL BE SUBJECT TO GUSTS TO 50 KT THROUGHOUT THE EVENING. CLOUDS
AND PRECIPITATION ASSOCIATED WITH THE STORM SYSTEM WILL OBSCURE THE
MOUNTAINS ALONG ALL TWEB ROUTES. CLEARING BEHIND THE SYSTEM WILL
BEGIN AFTER 06-09Z.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  42  51  37  47 /  80  20  30  30
ALW  43  53  38  48 /  80  10  30  30
PSC  38  56  36  51 /  80  10  20  20
YKM  31  51  29  48 / 100  10  20  20
HRI  39  54  35  51 /  80  20  20  20
ELN  30  47  29  44 / 100  20  20  20
RDM  37  47  30  45 /  80  50  50  40
LGD  38  46  34  43 /  90  70  70  60
5J0  38  47  33  44 /  90  70  70  60
DLS  39  52  37  52 /  90  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST SUNDAY FOR
     ORZ044-ORZ045.

     WIND ADVISORY UNTIL 11 PM PST THIS EVENING FOR ORZ049.

     SNOW ADVISORY UNTIL 11 PM PST THIS EVENING FOR ORZ042
     ABOVE 3500 FEET.

     SNOW ADVISORY UNTIL 11 PM PST THIS EVENING FOR ORZ043
     ABOVE 4000 FEET.

WA...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST SUNDAY FOR
     WAZ028-WAZ029.

     SNOW ADVISORY UNTIL 11 PM PST THIS EVENING FOR WAZ025
     ABOVE 2500 FEET.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80
Hazardous weather outlook, Nov 5, 1:00 PM PST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
100 PM PST SAT NOV 5 2005

WAZ024>030-ORZ041>050-061245-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
100 PM PST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY,
     NORTH CENTRAL OREGON, CENTRAL OREGON

SNOW ADVISORIES HAVE BEEN ISSUED FOR THE EAST SLOPES OF THE SOUTHERN
WASHINGTON CASCADES ABOVE 2500 FEET, THE KITTITAS VALLEY ABOVE 2000
FEET, AND CENTRAL AND NORTH CENTRAL OREGON ABOVE 4000 FEET. WARM
MOIST AIR OVERRIDING COOL AIR TRAPPED AT THE SURFACE WILL LEAD TO
THE DEVELOPMENT OF SNOW IN THESE AREAS. PLEASE REFER TO THE LATEST
SNOW ADVISORY...PDXWSWPDT...FOR THE LATEST DETAILS.

STRONG WIND
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, GRANDE RONDE VALLEY

A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS...WITH SUSTAINED
WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH. SURFACE PRESSURE
GRADIENTS WILL INCREASE AHEAD OF THE COLD FRONT WHICH COMBINED WITH
STRONG WINDS ALOFT WILL CAUSE VERY WINDY CONDITIONS TO DEVELOP ACROSS
GRANDE RONDE VALLEY AS WELL AS THE BLUE MOUNTAIN FOOTHILLS AND THE
LOWER COLUMBIA BASIN BY THIS EVENING. PLEASE REFER TO THE LATEST
WIND ADVISORY...PDXNPWPDT...FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SUNDAY
     NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, OCHOCO-JOHN DAY
     HIGHLANDS, WALLOWA COUNTY

SNOW MONDAY
     NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, OCHOCO-JOHN DAY
     HIGHLANDS, WALLOWA COUNTY

A COLD FRONT IS EXPECTED TO STALL OVER CENTRAL AND NE OREGON SUNDAY
AND MONDAY.  THIS SHOULD BRING SIGNIFICANT PRECIPITATION TO THESE
AREAS.  SNOW LEVELS SHOULD START OFF RATHER HIGH ON SUNDAY AROUND
5000-6000 FEET...LOWERING TO NEAR 4000 FEET SUNDAY NIGHT AND
MONDAY.  THUS SIGNIFICANT SNOW ACCUMULATIONS MAY OCCUR ABOVE 6000
FEET...WITH SEVERAL INCHES OF SNOW POSSIBLE DOWN TO 4000 FEET SUNDAY
NIGHT AND MONDAY AS SNOW LEVELS LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW ALONG THE EAST SLOPES OF
THE SOUTHERN WASHINGTON CASCADES AND KITTITAS VALLEY...AS WELL AS
POSSIBLE HIGH WINDS ACROSS PORTIONS OF THE AREA.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Foothills of the Blue Mountains

When
November 5, 7:20 PM PST to 7:30 PM PST
Where
Foothills of the Blue Mountains forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$400
Reported by
TRAINED SPOTTER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480450.